Journal of the Mathematical Society of Japan

Alexander invariants of ribbon tangles and planar algebras

Celeste DAMIANI and Vincent FLORENS

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Ribbon tangles are proper embeddings of tori and cylinders in the 4-ball $B^4$, “bounding” 3-manifolds with only ribbon disks as singularities. We construct an Alexander invariant $\mathbf{A}$ of ribbon tangles equipped with a representation of the fundamental group of their exterior in a free abelian group $G$. This invariant induces a functor in a certain category $\mathbf{R}ib_G$ of tangles, which restricts to the exterior powers of Burau–Gassner representation for ribbon braids, that are analogous to usual braids in this context. We define a circuit algebra $\mathbf{C}ob_G$ over the operad of smooth cobordisms, inspired by diagrammatic planar algebras introduced by Jones [Jon99], and prove that the invariant $\mathbf{A}$ commutes with the compositions in this algebra. On the other hand, ribbon tangles admit diagrammatic representations, through welded diagrams. We give a simple combinatorial description of $\mathbf{A}$ and of the algebra $\mathbf{C}ob_G$, and observe that our construction is a topological incarnation of the Alexander invariant of Archibald [Arc10]. When restricted to diagrams without virtual crossings, $\mathbf{A}$ provides a purely local description of the usual Alexander poynomial of links, and extends the construction by Bigelow, Cattabriga and the second author [BCF15].

Article information

Source
J. Math. Soc. Japan, Volume 70, Number 3 (2018), 1063-1084.

Dates
Received: 20 May 2016
Revised: 23 December 2016
First available in Project Euclid: 18 June 2018

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1529309023

Digital Object Identifier
doi:10.2969/jmsj/75267526

Mathematical Reviews number (MathSciNet)
MR3830799

Zentralblatt MATH identifier
06966974

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57M27: Invariants of knots and 3-manifolds 57Q45: Knots and links (in high dimensions) {For the low-dimensional case, see 57M25}

Keywords
Alexander polynomials tangles welded knots planar algebras

Citation

DAMIANI, Celeste; FLORENS, Vincent. Alexander invariants of ribbon tangles and planar algebras. J. Math. Soc. Japan 70 (2018), no. 3, 1063--1084. doi:10.2969/jmsj/75267526. https://projecteuclid.org/euclid.jmsj/1529309023


Export citation

References

  • B. Audoux, P. Bellingeri, J.-B. Meilhan and E. Wagner, Homotopy classification of ribbon tubes and welded string links, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 17 (2017), 713–761.
  • J. Archibald, The Multivariable Alexander Polynomial on Tangles, Ph.D. thesis, University of Toronto (Canada), 2010.
  • B. Audoux, On the welded tube map, Knot theory and its applications, Contemp. Math., 670, Amer. Math. Soc., Providence, RI, 2016, 261–284.
  • V. G. Bardakov, Extending representations of braid groups to the automorphism groups of free groups, J. Knot Theory Ramifications, 14 (2005), no. 8, 1087–1098.
  • S. Bigelow, A. Cattabriga and V. Florens, Alexander representation of tangles, Acta Math. Vietnam., 40 (2015), 339–352.
  • D. Bar-Natan and Z. Dancso, Finite type invariants of $w$-knotted objects I: $w$-knots and the Alexander polynomial, Algebr. Geom. Topol., 16 (2016), 1063–1133.
  • T. E. Brendle and A. Hatcher, Configuration spaces of rings and wickets, Comment. Math. Helv., 88 (2013), 131–162.
  • S. Bigelow, A diagrammatic Alexander invariant of tangles, J. Knot Theory Ramifications, 21 (2012), no. 8, 1250081.
  • D. Bar-Natan and S. Selmani, Meta-monoids, meta-bicrossed products, and the Alexander polynomial, J. Knot Theory Ramifications, 22 (2013), no. 10, 1350058.
  • D. Cimasoni and V. Turaev, A lagrangian representation of tangles, Topology, 44 (2005), 747–767.
  • C. Damiani, The topology of loop braid groups: applications and remarkable quotients, Ph.D. thesis, Université de Caen Normandie, 2016.
  • C. Damiani, A journey through loop braid groups, Expo. Math., 35 (2017), 252–285.
  • V. Florens and G. Massuyeau, A functorial extension of the abelian Reidemeister torsions of threemanifolds, Enseign. Math., 61 (2015), 161–210.
  • R. H. Fox, Characterizations of slices and ribbons, Osaka J. Math., 10 (1973), 69–76.
  • V. F. R. Jones, Planar algebras, I, ArXiv Mathematics e-prints (1999).
  • S. Kamada, Braid presentation of virtual knots and welded knots, Osaka J. Math., 44 (2007), 441–458.
  • K. G. Kennedy, A Diagrammatic Multivariate Alexander Invariant of Tangles, Ph.D. thesis, University of California, Santa Barbara, 2013.
  • P. Kirk, C. Livingston and Z. Wang, The Gassner representation for string links, Commun. Contemp. Math., 3 (2001), 87–136.
  • C. Lescop, A sum formula for the Casson–Walker invariant, Invent. Math., 133 (1998), 613–681.
  • M. Polyak, Alexander–Conway invariants of tangles, ArXiv e-prints (2010).
  • A. Sartori, The Alexander polynomial as quantum invariant of links, Ark. Mat., 53 (2015), 177–202.
  • S. Satoh, Virtual knot presentation of ribbon torus-knots, J. Knot Theory Ramifications, 9 (2000), no. 4, 531–542.
  • T. Yajima, On the fundamental groups of knotted 2-manifolds in the 4-space, J. Math. Osaka City Univ., 13 (1962), 63–71.
  • T. Yajima, On simply knotted spheres in $R^4$, Osaka J. Math., 1 (1964), 133–152.
  • T. Yanagawa, On ribbon 2-knots, II, The second homotopy group of the complementary domain, Osaka J. Math., 6 (1969), 465–473.
  • C. Zibrowius, On a polynomial Alexander invariant for tangles and its categorification, ArXiv e-prints (2016).